Washington, 2014Heavy Snow in Washington, February 16 to 17, 2014
February 16 to 17, 2014 · NWS OTX · 2 events in 2 counties and zones
Periods of moderate to heavy snow continued for the fifth straight day across the East Slopes of the Washington Cascades. The persistent westerly jet feeding subtropical moisture into the region was temporarily disrupted as a trough dropped out of the Gulf of Alaska and passed through the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of moderate to heavy snow continued for the fifth straight day across the East Slopes of the Washington Cascades. The persistent westerly jet feeding subtropical moisture into the region was temporarily disrupted as a trough dropped out of the Gulf of Alaska and passed through the region. Instability within the trough coupled with strong westerly flow promoted consistent orographic showers along the crest which extended well into the upper valleys. This precipitation regime was gradually replaced with stable snowfall as trough tracked inland and the next plume of deep moisture and associated warm front lifted into the region on the 17th. Over a foot of snow fell along and adjacent to the crest impacting the communities of Plain, Holden Village, and Mazama. Snowfall amounts near six inches were common away from the crest in locations like Leavenworth.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 16, 3:47 PM PST, 3 hours 13 minutes earlier.
Area forecast discussion, Feb 16, 3:47 PM PST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
347 PM PST Sun Feb 16 2014
.SYNOPSIS...
The active weather pattern will continue through Thursday. The
East Slopes of the Cascades, as well as northeast Washington and
north Idaho will have a good chance of accumulating snow with each
storm that moves through the region. The Columbia Basin and
Palouse will experience windy conditions tonight through Monday.
On Wednesday and Thursday, snow levels will drop to the valley
floors over most of the Inland Northwest. Drier, more stable
weather is expected next weekend.
&&
.DISCUSSION...
Tonight through Monday...The large upper low in the Gulf of Alaska
will send another strong low pressure system into the Inland
Northwest tonight.
*Precipitation/Snow levels: There will be strong mid level
southwest flow with this system through Monday morning with
models hitting the Cascades, Northeast Washington Mountains, and
North Idaho Panhandle hardest through tonight where upslope flow
and isentropic lift will be maximized. The band of precipitation
will then gradually shift south into Monday morning where
precipitation will be on the increase over the south Idaho
Panhandle and southeast Washington. This will result in difficult
travel over Lookout Pass.
The GFS, NAM, and SREF solutions are showing around 2 inches of
liquid near the Cascade crest with significant slop over moisture
east of the crest with an inch of liquid in Plain and even up to
a quarter inch in Wenatchee. Snow levels are expected to be down
to the valley floors as the intensity of the precipitation should
keep all areas including Leavenworth and Stehekin as
snow...although a mix is possible initially as precip develops
with wet bulb temperatures this afternoon in the mid 30s. Given
the strong southwesterly flow and dynamic lift with this system
will go with this idea with valley accumulations of 5-11 inches
and mountains 8-18 inches with even higher amounts near 2 feet
near the immediate Cascade crest. Will upgrade the East Slopes to
a Winter Storm Warning. Will also upgrade the Northeast
Washington Mountains and North Idaho Panhandle to a warning.
Snow levels will be tricky in these areas with models showing
warm air advection from southerly surface winds bringing a slight
rise in snow levels to 2000-2500 feet. Areas near the Canadian
border and elevations above 2000 feet will see the most
significant accumulations with heavy mountain snow accumulations
a guarantee. The strong mid level flow with this system will give
the Moses Lake area little to no precipitation. Snow levels from
Spokane southward are expected to be 2500-3500 feet resulting in
mainly rain for the valleys and snow in the mountains.
*Wind: 850mb winds increase to 50-60 knots tonight over southeast
Washington extending up into the Spokane area. The tricky part is
how much mixing of the atmosphere will there be for these winds
to mix down. Soundings in the warm sector show limited mixing
potential so for now will not issue any advisories. However high
resolution UW WRF-GFS does indicate localized gusts to 45-50 mph
not out of the question especially around Pomeroy and Alpowa
Summit. JW
Monday night through Tuesday night...There will be a brief lull or
decrease in the overall precipitation on Monday night, but
another storm system will be moving over the region on Tuesday
into Tuesday night. This system is not quite as moist as the
previous (several) weather st stems, although it will still be a
pretty moist system. But it also is a quick-moving system, which
will limit the overall precipitation totals. The mountains should
be the beneficiaries of this system, especially near and just east
of the Cascade crest, as well into the Idaho panhandle. If the
forecast holds, another round of winter weather highlights may
become necessary.
As far as the valleys go, warm air will surge northward Tuesday
afternoon in southwest flow, keeping most of the precipitation in
the non-freezing liquid form up to the I-90/Highway 2 corridor.
Further north, enough cold air will be in place for precipitation
to begin as snow. However, during the afternoon the snow may mix
with or change to rain, which would limit any snowfall
accumulations. Snow levels should come crashing back down Tuesday
night as cold air filters south and east, with some accumulations
likely once again. How fast this occurs further south will
obviously dictate how much snow can accumulate in the valleys
toward I-90. ty
Wednesday through Sunday...Upper level high pressure slowly begins
to build in the Pacific...while mean troughiness is east of the
divide to begin this portion of the forecast. A couple of weak
short wave disturbances will move through the region in the
resultant northwest flow to keep conditions unsettled Wednesday
and Thursday. Then high pressure begins to amplify out near 140w
on Friday before moving towards the Pac NW through the weekend.
This should finally bring a break in the active weather pattern.
Wednesday through Thursday night...The upper level disturbance
from Tuesday will slowly move out on Wednesday...with weak ridging
building into the region during the afternoon. We also lose the
nice moisture tap. But there will be enough up- sloping flow into
the Cascades and eastern mountains to support rain and snow showers
through the day...with the higher elevations possibly picking up
an inch or two of snow. Little if any precipitation is expected
out side of the mountainous areas.
Another fast moving wave will move through the Inland Northwest
Wednesday night and Thursday. While pacific moisture increases
with this front the tap moisture is relatively light compared to
the past several storms. But model QPF is fairly impressive with
the Cascades and the eastern mountains expected to see another
good shot of precipitation. Vertical profiles show precipitation
as all snow for most for areas outside the southern
Basin...southern Palouse and the L-C valley. Snow accumulations
for the higher terrain should be pretty good again. Southwest
winds will be on the increase with sustained winds 15 to 20 mph
with gust 25 to 30 mph.
Thursday night through Sunday...Snow shower will linger through
most of the day across the Cascades and Panhandle mountains on
Friday as the aforementioned disturbance moves out of the area. The
the area of high pressure in the eastern Pacific will strengthen
and slowly move inland through the weekend. This will keep the
forecast area in a northwest to northerly flow. This pattern is
typically cool and mostly dry. Up-sloping flow into the Panhandle
mountains will almost always result in some kind of shower
activity and that will not be any different this time...but timing
and amounts will be very variable. Otherwise we expect a mostly
dry forecast with temperatures on the cool side of normal. /Tobin
&&
.AVIATION...
00Z TAFS: Late afternoon rain or snow showers will diminish with
the loss of daytime heating, but may briefly affect KCOE and KPUW. The
next weather system will spread a mix of rain and snow into the
region later tonight. Gusty winds will impact all TAF sites except
KEAT which stay sheltered as the surface, but LLWS is still
forecast after 17/05z. Precipitation will gradually overspread the
region begining as early as 17/09z, although precipitation will
likely hold off until 17/16z at KPUW and KLWS. Lowering CIGS are
expected after precipitation develops with MVFR conditions
expected over the eastern TAF sites and possibly KEAT. Snow looks
like the main precipitation type at KCOE, while RASN expected at
KGEG and KSFF, and RA expected over the remainder of the sites. ty
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 34 43 31 41 28 34 / 60 70 30 80 70 40
Coeur d'Alene 33 42 30 40 28 34 / 80 100 40 80 80 50
Pullman 35 44 32 44 30 35 / 40 100 40 80 70 50
Lewiston 37 50 35 48 33 41 / 10 60 30 80 60 40
Colville 33 42 27 40 27 36 / 100 60 30 80 70 40
Sandpoint 32 40 29 39 29 34 / 100 100 40 80 90 50
Kellogg 31 37 29 39 28 32 / 80 100 60 80 90 70
Moses Lake 36 50 32 48 30 40 / 20 40 10 80 30 20
Wenatchee 33 47 30 44 28 37 / 60 60 10 80 40 40
Omak 32 45 27 38 25 36 / 70 40 10 80 40 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 7 PM this evening to 1 PM PST
Monday for Central Panhandle Mountains.
Winter Storm Warning from 7 PM this evening to 10 AM PST Monday
for Northern Panhandle.
WA...Winter Storm Warning from 7 PM this evening to 10 AM PST Monday
for Northeast Mountains.
Winter Storm Warning until 10 AM PST Monday for East Slopes
Northern Cascades.
Winter Weather Advisory from 7 PM this evening to 7 AM PST
Monday for Okanogan Highlands.
&&Hazardous weather outlook, Feb 16, 2:47 PM PST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
247 PM PST SUN FEB 16 2014
IDZ001-004-WAZ037-038-041>043-172300-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
247 PM PST SUN FEB 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAVY SNOW ACCUMULATIONS ARE EXPECTED TONIGHT ALONG THE EAST
SLOPES OF THE CASCADES...NORTHEAST WASHINGTON MOUNTAINS...AND THE
NORTH IDAHO PANHANDLE. LIGHT TO MODERATE SNOW ACCUMULATIONS WILL
OCCUR IN THE OKANOGAN VALLEY AND HIGHLANDS ABOVE 2000 FEET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE ACTIVE WEATHER PATTERN IS EXPECTED TO BRING SEVERAL MORE
CHANCES FOR ACCUMULATING SNOW TO THE VALLEY FLOORS TUESDAY...
WEDNESDAY...AND THURSDAY. A BREAK IN THIS SNOWY AND WINDY WEATHER
PATTERN IS EXPECTED NEXT WEEKEND.
IDZ002-003-026-027-WAZ031>036-044-172300-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
WATERVILLE PLATEAU-
247 PM PST SUN FEB 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
TODAY AND TONIGHT WILL BE WINDY OVER THE COLUMBIA BASIN...
PALOUSE...AND SPOKANE AREA. WIND GUSTS OF 40 MPH OR MORE WILL BE
POSSIBLE AGAIN LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE WEATHER PATTERN WILL CONTINUE TO BE ACTIVE THROUGH THURSDAY.
BY TUESDAY NIGHT...SNOW LEVELS WILL FALL TO THE VALLEY FLOORS OVER
MUCH OF THE INLAND NORTHWEST. THE WEATHER WILL BE QUITE BREEZY
TUESDAY THROUGH THURSDAY AS WELL. A BREAK IN THE WINDY AND WET
WEATHER PATTERN IS EXPECTED NEXT WEEKEND.
Heavy Snow, East Slopes Northern Cascades
- When
- February 16, 7:00 PM PST to February 17, 8:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
Heavy snow fell above elevations of 2000 feet. Snowfall amounts ranged from six inches near Leavenworth to sixteen inches in Holden Village. Plain picked up between twelve and fourteen inches. Six to ten inches fell in the upper reaches of the Methow Valley.
Heavy Snow, Northeast Mountains
- When
- February 16, 8:00 PM PST to February 17, 11:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Rising snow levels led to heavy snow in the mountains and little to no accumulations in the valleys. Ski resorts in the area reported eight to twelve inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 16, 20141 death · 1 event
- Avalanche in Idaho, February 16, 20141 death · 1 event
- High Wind in Montana, February 16 to 17, 201465 kt wind · 7 events
- High Wind in South Dakota, February 16, 201456 kt wind · 4 events
- High Wind in Oregon, February 16 to 17, 201457 kt wind · 4 events
- High Wind in Wyoming, February 16 to 17, 201486 kt wind · 4 events
- High Wind in New Mexico, February 16, 201453 kt wind · 3 events
- High Wind in Utah, February 16, 201455 kt wind · 3 events
- Winter Weather in Colorado, February 16, 20143 events
- Heavy Snow in Washington, February 16 to 17, 20143 events
- High Wind in Washington, February 16, 20143 events
- High Wind in Colorado, February 16, 201454 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496282, 496281.